High Wind, Cody Foothills
- When
- March 1, 2:31 AM MST to 12:15 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Localized high winds occurred in the wind prone areas near the east slopes of the Absaroka Range. Along the Chief Joseph Highway, winds were sustained at 50 mph for over an hour with a maximum wind gust of 76 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Localized high winds occurred in the wind prone areas near the east slopes of the Absaroka Range. Along the Chief Joseph Highway, winds were sustained at 50 mph for over an hour with a maximum wind gust of 76 mph. To the west of Clark, a maximum wind gust of 78 mph was recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 1, 1:46 AM MST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 146 AM MST Tue Mar 1 2022 .SHORT TERM...Today through Wednesday An upper level ridge will be in place over the Northern/Canadian Rockies today and Wednesday, putting the Cowboy State on the eastern side of the ridge axis. Precipitable water values will continue to be 150 to 200 percent of normal over the state, as a result of an atmospheric river event that is impacting the PACNW. Isolated snow showers, with little to no accumulation, will occur as a result of this moisture and upslope flow. These showers will be confined over Yellowstone (Happy 150th anniversary) and the surrounding areas today and tonight. Strong winds continue to impact the Absarokas and Cody Foothills this morning. A weather spotter near Wapiti reported a wind gusts of 89 mph after sunrise Monday morning and a 91 mph gust before 9 PM. These winds will continue to gradually decrease toward sunrise, but remain gusty through the day with gusts of 50 to 55 mph. Southwest winds, with gusts of 30 to 40 mph, will continue over the Wind Corridor today and Wednesday as well. Temperatures will continue to rise today and Wednesday, with readings well above normal in the 50s and 60s across the south and east of the Divide. The western valleys and Upper Green River Basin will be in the 40s, but still above normal at the start of the meteorological spring. .LONG TERM...Wednesday night through Monday Thursday will be the last day of calm before the storm. Highs are expected to be in the upper 40s to low 50s west of the Divide and 60+ east of the Divide. This courtesy of subsidence and clear skies thanks to a mid-level ridge. Southwest flow at the surface will result in gusts of 25 to 35 knots along the Wind Corridor from Rock Springs to Casper with the strongest winds in Natrona County. Friday is where the pattern gets interesting. A series of mid-level closed lows will swing through the area from Friday afternoon through Sunday afternoon. Good moisture will be present across the area as these systems pass, so precip is likely for all as lift will be plentiful. With 700mb temps between -2C to -6C precip type is likely to start as a rain/snow mix west of the Divide and mostly rain east of the Divide. This rapidly transitions to all snow Friday night as a cold front surges in from the north and temps drop. The two systems will practically be on each other's heels as they take very similar tracks, which would result in persistent snow and travel impacts. Still too early to have an idea on potential amounts, but if all holds true it could be a decent snowfall event for most. Another shortwave in the broader flow drops down from Canada on Monday. Moisture values would likely be substantially lower with this system and it appears much weaker than the previous two at this point. It should keep snow chances around, but more of a scattered type of event if anything. Temperature wise it will be well below average with highs in the 20s to 30s and lows in the single digits to teens. && .AVIATION...For the 06Z TAFS through 06Z Wednesday Issued at 1020 PM MST Mon Feb 28 2022 VFR conditions are expected at all terminals through the TAF period. Strong southwest to west winds will occur in typical areas such as from South Pass to Casper, as well as the Absaroka Mountains and Cody Foothills through about 00Z Wednesday. Both KCOD and KCPR will be impacted by the strong winds and low-level wind shear if the winds lighten up a bit. Also windy northwest flow will be observed at Dubois through at least 00Z Wednesday. Isolated, brief snow showers are expected over the northwest with only a remote chance of them directly impacting KJAC. However surrounding mountains will have a better chance, so will have VCSH at KJAC. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... West winds, with gusts of 50 to 55 mph, will continue to impact zones 276/286 today and Wednesday, while southwest winds with gusts up to 40 mph continue over zones 280/289. Isolated snow showers will remain possible over Yellowstone and the surrounding mountains. Temperatures will rise well above normal today and Wednesday, with 60s expected east of the Divide. The next winter storm is poised to impact the area starting Friday night and continue through the weekend. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 8 AM MST this morning for WYZ002-003. && SHORT TERM...LaVoie LONG TERM...Rowe AVIATION...Murrell FIRE WEATHER...LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 106 AM MST Tue Mar 1 2022 WYZ001>020-022>030-020815- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 106 AM MST Tue Mar 1 2022 ...High Wind Warning in effect for the Cody Foothills and Absaroka Mountains this Morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Strong west winds are expected over the Absarokas and in the Clark area early this morning. Sudden gusts 50 to 55 mph are possible, with isolated gusts up to 60 mph near Clark. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday and Thursday...Ice jams with minor flooding are possible, especially for areas east of the Divide. Friday...Snow moves into the west. Temperatures drop as a cold front moves through the area. Saturday and Sunday...Snow is likely across the area. Travel impacts are possible. Temperatures will be below average. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement National Weather Service Riverton WY 1048 PM MST Mon Feb 28 2022 WYZ002-003-010700- Absaroka Mountains-Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 1048 PM MST Mon Feb 28 2022 A high wind warning is now in effect for the Cody Foothills and the Absaroka Mountains. Please see the high wind warning statement for more details. 21
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1054 PM MST MON FEB 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM NON-TSTM WND DMG 1 NNE WAPITI 44.49N 109.42W
02/28/2022 PARK WY PUBLIC
MINOR DAMAGE TO A ROOF. A MEASURED GUST OF
91 MPH AT A RESIDENCE NEAR WAPITI.
&&
21The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006668, 1006667.